Test results showed that amoxicillin and clavulanate potassium for suspension manufactured by the leading healthcare company GlaxoSmithKline Plc (GSK) contained traces of Di-isodecyl phthalate (DIDP), which is used mainly as an additive in plastics to make them more flexible, said an online statement issued by the State Food and Drug Administration (SFDA) on Saturday.
The administration ordered the immediate halt of its sale and use and recalled any of the product that had entered the mainland market.
But it did not say how much of the chemical was found in the prescription medicine marketed as Augmentin Syrup, which is largely administered to children. To date, no adverse reactions related to its use have been reported.
The administration told local drug authorities to enhance their supervision and inspection.
Zhang Saying, director of GSK China’s corporate communications and public relations department, said the amount of the chemical identified at present in the product samples tested was very low.
“It is significantly lower than the levels that the US and European authorities deem as presenting no level of risk to humans. But GSK is conducting a thorough investigation into the situation and will be in compliance with the SFDA decision to recall all of the medicines on the mainland,” she told China Daily on Sunday via email.
“We can confirm that we do not intentionally use DIDP as an ingredient in Augmentin Syrup. The only source of the chemical currently identifiable is the plastic lining inside the bottle cap and further investigation is under way,” she said.
Also, the total amount of the syrup in the mainland market is small and China so far has no specific regulation on DIDP in drugs, she said.
Sun Zhongshi, a Beijing-based drug safety expert, however, said that if DIDP was not listed as ingredient of the syrup, it should not be contained in the medicine.
Wang Luxia, a Guangzhou-based mom of a 4-year-old boy, said she was upset by the news because her son had taken the medicine.
“But what I’m worried most about is why our authorities acted about 10 days after Hong Kong and Taiwan,” she said.
Zhang confirmed that the syrup being recalled on the mainland was the same one that caused public concern in Taiwan and Hong Kong earlier this month.
In Taiwan, several hospitals stopped using the medicine, even though the local health department said the amount of the chemical detected was within safety limits.
Currently, in China’s 2010 Pharmacopoeia, only three kinds of plasticizers – DMP, DEP and DBP – are allowed in drug manufacture.
Animal tests indicate that long-term consumption of DIDP at high levels could affect the liver, though its impact on humans is not well established.